Alert archive / Illinois / Flash Flood Warnings in 2016

Flash Flood Warning 79, NWS Paducah, KY

August 13, 20164 counties in Illinois; Cape Girardeau County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 13, 2016, 8:50 AM CDT for 4 counties in Illinois; Cape Girardeau County, Missouri. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2016, 8:50 AM CDT (13:50 UTC)
Expired
Aug 13, 2016, 11:45 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, IL, Jackson County, IL, Union County, IL, Williamson County, IL, Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 73 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 9:22 AM CDTFLASH FLOODCrainville, ILMAIN STREET JUST NORTH OF ROUTE 13 UNDER 6 INCHES OF WATER. MAN HOLE COVER POPPED OFF AND WATER FILING UP INTO NEAR BY YARDS.
Aug 13, 11:00 AM CDTHEAVY RAIN 3.02Cape Girardeau, MOFIRE DEPT REPORTS 3.02 INCHES RAIN 7 AM TO 11 AM
Aug 13, 11:15 AM CDTFLASH FLOOD5 Se Carbondale, IL1.5 FT OF WATER ON GIANT CITY RD SOUTH OF CARBONDALE.
Aug 13, 11:30 AM CDTHEAVY RAIN 4.5Jackson, MO4,5 INCHES RAIN SINCE 7 AM IN JACKSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.8 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

701 
WGUS53 KPAH 131350
FFWPAH
ILC055-077-181-199-MOC031-131645-
/O.NEW.KPAH.FF.W.0079.160813T1350Z-160813T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
850 AM CDT SAT AUG 13 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN JACKSON COUNTY IN SOUTHERN ILLINOIS...
  FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS...
  WESTERN WILLIAMSON COUNTY IN SOUTHERN ILLINOIS...
  UNION COUNTY IN SOUTHERN ILLINOIS...
  NORTHERN CAPE GIRARDEAU COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL 1145 AM CDT

* AT 846 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. LOCAL MEDIA ALSO REPORTED ABOUT
  2 INCHES OF WATER FLOWING OVER ROADS IN CARTERVILLE, WITH WATER
  FLOWING OUT OF DITCHES. RAINFALL ACROSS THE AREA IS INCREASING IN
  INTENSITY ESPECIALLY FROM NORTH CAPE GIRARDEAU TO MAKANDA TO WEST
  FRANKFORT. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CAPE GIRARDEAU...CARBONDALE...MARION...JACKSON...HERRIN...
  WEST FRANKFORT...BENTON...CARTERVILLE...ANNA...JOHNSTON CITY...
  CHRISTOPHER...JONESBORO...ZEIGLER...DE SOTO...CRAINVILLE...
  CAMBRIA...COBDEN...ROYALTON...ENERGY AND HURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL ALSO CAUSE FLOODING OF
SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW
LYING SPOTS.

&&

LAT...LON 3792 8871 3734 8927 3734 8948 3729 8958
      3729 8980 3806 8899 3806 8870

$$

CN
1 follow-up statement
176 
WGUS73 KPAH 131456
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
956 AM CDT SAT AUG 13 2016

ILC055-077-181-199-MOC031-131645-
/O.CON.KPAH.FF.W.0079.000000T0000Z-160813T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON IL-FRANKLIN IL-WILLIAMSON IL-UNION IL-CAPE GIRARDEAU MO-
956 AM CDT SAT AUG 13 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
SOUTHEASTERN JACKSON...FRANKLIN...WESTERN WILLIAMSON...UNION AND
NORTHERN CAPE GIRARDEAU COUNTIES...

AT 952 AM CDT...TRAINED WEATHER SPOTTERS AND LOCAL MEDIA REPORTED
FLASH FLOODING IN THE CRAINVILLE AND CARTERVILLE AREAS. DOPPLER
RADAR ALSO ESTIMATES NEARLY 4 INCHES OF RAIN HAS FALLEN IN AN AXIS
FROM JUST EAST OF JACKSON MISSOURI TO ALTO PASS AND MAKANDA AND JUST
SOUTHEAST OF CARBONDALE IN ILLINOIS SINCE YESTERDAY EVENING. 

MORE HEAVY RAINFALL IS EXPECTED AND FLASH FLOODING MAY BECOME MORE
WIDESPREAD THROUGH LATE MORNING IN THESE AREAS. ROADS HAVE ALREADY
BEEN CLOSED IN THE CRAINVILLE AND CARTERVILLE AREAS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CAPE GIRARDEAU...CARBONDALE...MARION...JACKSON...HERRIN...
WEST FRANKFORT...BENTON...CARTERVILLE...ANNA...JOHNSTON CITY...
CHRISTOPHER...JONESBORO...ZEIGLER...DE SOTO...CRAINVILLE...CAMBRIA...
COBDEN...ROYALTON...ENERGY AND HURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3792 8871 3734 8927 3734 8948 3729 8958
      3729 8980 3806 8899 3806 8870

$$

CN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 6:29 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 13, 6:29 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
629 AM CDT SAT AUG 13 2016

.SHORT TERM...(Today through Monday night)
Issued at 303 AM CDT Sat Aug 13 2016

Well, in a nutshell, no major changes with the on-going short
term package from yesterday. The flash flood watch headlines will
remain unchanged in areal coverage, but have decided to extend on
out through the day Monday at this time due to additional heavy
rain concerns on day 3. In fact, we may end up needing to extend
even farther into monday night and Tuesday some areas in later
forecasts.

However, there does remain a bit of uncertainty with regards to
the precise placing and timing of the heaviest precip band. Some
models are trending a bit farther northwest with this band.
However, there has been a tendency for them to go too far north
of the sfc front in the past. Heavier rainfall may tend to track a
bit farther to the southeast along the front where the air is a
bit more unstable and highest PWAT axis may be located. Also,
better overall dynamics (i.e. low level jet/moisture transport)
may exist a bit farther southeast. Thus, will not jump quite yet
on much of a shift compared in the heaviest rain band compared to
ongoing forecast. Of course, time will tell, and some adjustments
may be needed in subsequent forecast packages. What does seem more
certain is that somewhere close is probably gonna being dealing
with record setting amounts of rainfall as we head through the
weekend and into next week.

We generally have rain totals through Monday night running in the
4-8 inch range within the watch box, which covers all of se MO/srn
IL/sw IN and a portion of western KY along the Ohio River. Highest
totals still reside in a swath from se MO into sw and sc IL, with
the "lower" totals along the OH River. Locally higher amounts are
also possible.

.LONG TERM...(Tuesday through Friday)
Issued at 303 AM CDT Sat Aug 13 2016

It is good to see that WPC inserted the model component of the
Canadian into the blended numerical guidance in the extended period.
The ECMWF appears to be the closest with the Canadian (which has
initialized very well with the Gulf Coast low and approaching cold
front this past week). Both models take the current Gulf
Coast/Louisiana closed low, phase it with the eastern side of the
Upper Midwest trough, with similar positions of the closed surface
low along the front near the IL/central IN border by 12z (7 am CDT)
Tuesday. Once that low rockets into the eastern Great Lakes states
by 00z (7 pm CDT Tuesday) Wednesday, the mean progressive tilt
trough axis bisects the WFO PAH forecast area. The ECMWF retrogrades
the mean trough axis slightly as more energy comes down the west
side of the trough axis from the Northern Plains. With a middle to
upper level ridge building in across the Central Plains, am doubtful
of the westward shift of the trough axis.

Although there is greater confidence in the further east movement of
convection depicted by the Canadian through mid-week, a blend of the
ECMWF (which has slightly higher PoPs/Weather further west into the
WFO PAH forecast area) and the lower PoP Canadian model was used to
remain in tolerance with surrounding NWS forecast office
collaboration.  Would not be surprised if the WFO PAH forecast area
is much drier by Wednesday, as the mean trough axis is east of the
WFO PAH forecast area. Have low confidence in the higher PoPs for
next Saturday, given the potential for mesoscale short waves
embedded in the mean trough axis near WFO PAH.

&&

.AVIATION...
Issued at 629 AM CDT Sat Aug 13 2016

Banded line of precipitation will develop across the WFO PAH TAF
sites for the 12z Saturday TAF issuance. Employed vicnity mention
of convection in locations not currently or expecting convection
at the start of the forecast period.

MVFR ceilings will develop in the vicinity of the frontal
boundary, with intermintent intrusions into IFR ceiling category
with scattered thunderstorms in the line. As the frontal boundary
gradually moves through the WFO PAH TAF sites, ceilings will
approach VFR category during the evening and overnight, before
falling down into IFR category behind the frontal boundary after
09z Sunday.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Monday evening for ILZ075>078-080>094.

MO...Flash Flood Watch through Monday evening for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch through Monday evening for INZ081-082-085>088.

KY...Flash Flood Watch through Monday evening for KYZ003>005-007-010-
     014-015-018-019.

&&

SHORT TERM...GM
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, Aug 13, 4:23 AM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CDT SAT AUG 13 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
423 AM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

OFF AND ON SHOWERS AND THUNDERSTORMS WITH TORRENTIAL DOWNPOURS
WILL BE LIKELY THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
AREAS OF WESTERN KENTUCKY ALONG THE OHIO RIVER. THOSE LOCATIONS
ARE NOW IN A FLASH FLOOD WATCH. PLEASE SEE THE FLASH FLOOD WATCH
PRODUCT (FFAPAH) FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OFF AND ON SHOWERS AND THUNDERSTORMS WITH TORRENTIAL DOWNPOURS
WILL BE LIKELY SUNDAY THROUGH MONDAY EVENING...ESPECIALLY OVER
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
AREAS OF WESTERN KENTUCKY ALONG THE OHIO RIVER. THOSE LOCATIONS
ARE NOW IN A FLASH FLOOD WATCH THROUGH MONDAY EVENING. PLEASE SEE
THE FLASH FLOOD WATCH PRODUCT (FFAPAH) FOR FURTHER DETAILS.

LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY WEATHER HAZARD
TUESDAY. OTHERWISE...GENERAL THUNDERSTORMS ARE FORECAST ACROSS
THE OUTLOOK AREA DURING THE WEEK. GIVEN THE MARGINAL SHEAR AND
INSTABILITY AVAILABLE...A FEW STORMS MAY APPROACH SEVERE LIMITS
WITH GUSTY WINDS AND MARGINAL HAIL LATE TUESDAY...MAINLY OVER WEST
KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO RELAY ANY HEAVY RAIN AND/OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE DURING THE NEXT SEVERAL
DAYS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:27 AM CDTFlash Flood WarningPAHEdwards, Franklin, Hamilton, Wabash, Wayne, White3 hr
Aug 13, 11:45 AM CDTFlash Flood WarningPAHFranklin, Jackson, Johnson, Union, Williamson8 hr
Aug 13, 12:26 PM CDTRiver Flood WarningPAHWayne, White5 days
Aug 13, 12:31 PM CDTRiver Flood WarningPAHGallatin, Wayne, White15 days
Aug 13, 1:05 PM CDTRiver Flood WarningPAHFranklin, Williamson8 days
Aug 13, 1:05 PM CDTRiver Flood WarningPAHJackson12 days
Aug 13, 2:10 PM CDTFlash Flood WarningPAHFranklin, Jackson, Jefferson, Perry, Wayne5 hr
Aug 13, 11:36 AM CDTFlash Flood WarningPAHBollinger, Cape Girardeau, Stoddard, Wayne8 hr
Aug 13, 1:30 PM CDTFlash Flood WarningPAHButler6 hr
Aug 13, 2:33 PM CDTFlash Flood WarningPAHButler, Carter, Ripley6 hr

Nearby

Flash Flood Warnings in Illinois, 2016Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.